Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 5, NWS Twin Cities, MN

March 28, 20116 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 28, 2011, 3:35 PM CDT for 6 counties in Minnesota. It was in force for 72 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2011, 3:35 PM CDT (20:35 UTC)
Expired
Mar 31, 2011, 3:30 PM CDT
In force
72 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, MN, Le Sueur County, MN, Nicollet County, MN, Redwood County, MN, Sibley County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS43 KMPX 282035
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT MON MAR 28 2011

MNC015-079-103-127-143-165-312030-
/O.NEW.KMPX.FA.W.0005.110328T2035Z-110331T2030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIBLEY MN-REDWOOD MN-LE SUEUR MN-BROWN MN-NICOLLET MN-WATONWAN MN-
335 PM CDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR RAIN AND MELTING SNOW IN...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  SIBLEY COUNTY IN CENTRAL MINNESOTA...
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...
  WESTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 330 PM CDT THURSDAY

* LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO TO REPORT HIGH    
  WATER IN NUMEROUS SMALL CREEKS AND STREAMS ACROSS PORTIONS OF      
  SOUTH CENTRAL MINNESOTA. MANY OF THE SMALLER STREAMS AND CREEKS
  ARE OR ALREADY HAVE CRESTED...BUT LEVELS WILL REMAIN HIGH AS 
  WATERS SLOWLY RECEDE THIS WEEK. SOME SPECIFIC RIVERS THAT HAVE 
  BEEN REPORTED AT BANK FULL OR ARE ALREADY OUT OF THEIR BANKS 
  INCLUDE...

  -REDWOOD
  -COTTONWOOD
  -LITTLE COTTONWOOD
  -WATONWAN
  -RUSH RIVER 

PLEASE REFER TO THE MINNESOTA DEPARTMENT OF TRANSPORTATION ROAD 
CONDITION SITE FOR INFORMATION RELATED TO COUNTY AND STATE HIGHWAYS 
THAT ARE CLOSED DUE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 4410 9488 4419 9512 4421 9561 4453 9560
      4454 9537 4470 9535 4446 9480 4446 9463
      4471 9462 4471 9450 4463 9449 4465 9387
      4455 9391 4452 9375 4424 9388 4425 9402
      4416 9404 4426 9438 4385 9438 4384 9485

$$

MPG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 3:23 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 28, 3:23 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT MON MAR 28 2011

.DISCUSSION...

THE CONFLUENT UPPER LEVEL FLOW PATTERN AND SURFACE HIGH PRESSURE SYSTEM
OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE SLOWLY EASTWARD THIS WEEK.
THIS WILL EVENTUALLY ALLOW SHORT WAVE ENERGY INTO THE REGION WITH A
THREAT FOR PRECIPITATION ON THURSDAY AND FRIDAY. AT THIS POINT IN
TIME...THE LATE WEEK SYSTEM IS WEAK AND EMBEDDED IN NW FLOW. THEREFORE
THE QPF AMOUNTS ARE EXPECTED TO BE FROM A FEW HUNDREDTHS IN THE WI CWA
TO PERHAPS A QUARTER OF AN INCH FROM WEST CENTRAL THROUGH SOUTH CENTRAL
MN.

WITH THE SURFACE HIGH DEPARTING...LOW LEVEL TEMPERATURES WILL BE STEADILY
RISING. THIS WILL RESULT IN LOWS/HIGHS CLIMBING FROM 2-5 DEGREES PER
DAY THROUGH FRIDAY. THIS WILL BRING US BACK TO MORE SEASONAL TEMPERATURES
BY LATE IN THE WEEK AND WEEKEND.

A STRONGER SHORT WAVE IS FORECAST ACROSS THE REGION LATE IN THE
WEEKEND. THERE IS MUCH BETTER AGREEMENT WITH THIS FEATURE ON
TODAY'S 12Z MODEL RUNS. THE ECMWF HAS SPED UP CONSIDERABLY SHOWING
A TREND TOWARDS THE GFS SOLUTION. THIS RESULTS IN A LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT PASSING THROUGH DURING THE
AFTERNOON AND EVENING. THERE ARE SOME INDICATIONS THAT CONVECTION
MAY OCCUR WHICH WOULD ENHANCE THE PRECIPITATION EVENT. THIS IS
STILL ALONG WAYS OFF...WITH PLENTY OF TIME TO REFINE THE FORECAST.
HIGH PRESSURE AND BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE
EARLY PART OF NEXT WEEK IN THE WAKE OF THIS SYSTEM.

&&

.HYDROLOGY...

A WARMING TREND WILL COMMENCE THIS WEEK WITH SNOW MELT PICKING UP
ON WEDNESDAY AND CONTINUING THROUGH THE WEEKEND. LOCAL SNOW LOSS
PREDICTOR SHOWING FROM 1.5 TO 2 INCH DROP EACH DAY FROM FRIDAY
THROUGH SUNDAY. TWO MAIN CHANCES FOR PRECIPITATION DURING THE
FORECAST CYCLE. THE FIRST IS THURSDAY INTO FRIDAY WHILE THE SECOND
IS SUNDAY INTO MONDAY. THE PRECIPITATION AMOUNTS FOR THURSDAY AND
FRIDAY ARE EXPECTED TO BE LIGHT AND A QUARTER OF AN INCH OR LESS.
THE PROBABILITY IS HIGHEST FOR THE QUARTER INCH OVER EASTERN SD
AND NW IA. HENCE...NOT TOO MUCH PRECIPITATION IS EXPECTED IN OUR
FA. THE SECOND SYSTEM FOR SUNDAY INTO MONDAY MAY CONTAIN
CONVECTION...ESPECIALLY OVER SOUTHERN MN...WHICH WOULD ENHANCE
PRECIPITATION AMOUNTS. THERE ARE SOME TIMING AND INTENSITY
DIFFERENCES AT THIS POINT...AND THIS SYSTEM WILL HAVE TO BE
MONITORED CLOSELY AS THE WEEK PROGRESSES.

&&

.AVIATION... /18Z TAF ISSUANCE/

A LARGE SFC RIDGE ACROSS THE EASTERN FA WILL CONTINUE TO FORCE
DRIER AIR AT LOW LEVELS ACROSS MUCH OF THE FA THRU THIS EVENING.
EVENTUALLY A STORM SYSTEM NEAR RAP WILL DRIFT TO THE SE AND
INCREASE SOME LOW LEVEL MOISTURE /MAINLY FOR RWF/ LATE TONIGHT/TUE
MORNING. HOWEVER...CEILINGS SHOULD REMAIN VFR...EVEN FOR RWF. WNDS
WILL REMAIN FROM THE E/SE THRU THE PERIOD AND MAINLY UNDER 8 KTS.
A FEW HIGHER WND SPDS ARND 10 KTS ARE POSSIBLE AT RWF WHICH WILL
BE CLOSER THE THE TIGHTER PRESSURE GRADIENT LATER TONIGHT.

MSP...NO AVIATION CONCERNS OVER THE NEXT 24-30 HRS AS HIGH
PRESSURE REMAINS IN CONTROL. LIGHT E/SE WNDS WILL BACK TO THE
E/ENE TONIGHT...THEN BACK TO THE SE BY MORNING. SPDS WILL REMAIN
BELOW 8 KTS. CEILINGS WILL LIKELY LOWER TO 9-11K BY 15Z/29.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/RAH/JLT
Hazardous weather outlook, Mar 28, 1:58 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT MON MAR 28 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
158 PM CDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREA RIVERS CONTINUE TO SEE FLOODING...SEE THE LATEST FLOOD
STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVERS WILL REMAIN IN FLOOD THROUGH THE END OF THE WORK WEEK.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:59 PM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, McLeod, Renville, Wright, Yellow Medicine3 days

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.